Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 93, NWS Houston/Galveston, TX

November 22, 2004Colorado County, Fort Bend County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 22, 2004, 10:38 PM CST for Colorado County, Fort Bend County, Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 10:38 PM CST (04:38 UTC)
Expired
Nov 23, 2004, 1:45 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Colorado County, TX, Fort Bend County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1254 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 230445
FFWHGX
TXC089-157-481-230745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1038 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS
  FORT BEND COUNTY IN SOUTHEAST TEXAS
  COLORADO COUNTY IN SOUTHEAST TEXAS

* UNTIL 145 AM CST

* AT 1030 PM CST...NATIONAL WEATHER SERVICE DOPPLER 
RADAR INDICATED VERY HEAVY RAIN FROM A BAND OF 
THUNDERSTORMS FROM 35 MILES SOUTHWEST OF NADA TO 
NEEDVILLE.

EXPECT THESE THUNDERSTORMS TO PRODUCE 2 TO 4 INCHES OF RAIN
AS THEY MOVE NORTHEAST ALONG THE COLORADO/WHARTON COUNTY LINE 
AND INTO FORT BEND COUNTY BETWEEN 11 PM AND 145 AM. THE MAIN 
THREAT IN COLORADO AND WHARTON COUNTIES WILL BE ALONG AND 
10 MILES EITHER SIDE OF THE COLORADO/WHARTON COUNTY LINE.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2938 9674 2919 9659 2934 9569 2936 9560
      2958 9545 2978 9582 2959 9602 2962 9627

$$
1 follow-up statement
000 
WGUS74 KHGX 230721
FFSHGX
TXC089-481-230729-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
119 AM CST TUE NOV 23 2004

...THE FLASH FLOOD WARNING FOR WHARTON AND COLORADO COUNTIES IS 
CANCELLED...

THE STORMS THAT WERE PRODUCTING HEAVY RAINS IN THESE COUNTIES HAVE 
MOVED OUT OF THEA AREA.

A FLOOD WATCH REMAINS IN EFFECT.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR 
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 2938 9674 2919 9659 2934 9569 2936 9560
      2958 9545 2978 9582 2959 9602 2962 9627

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 10:05 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 22, 10:05 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1005 PM CST MON NOV 22 2004

DISCUSSION...
WARM FRONT HAS SHIFTED A BIT SOUTH THIS EVENING (FROM ITS LOCATION
EARLIER TODAY TO A VCT-LIBERTY LINE) AND SO HAVE THE RAINS. IT AP-
PEARS THAT CONVECTION HAS BEEN LOATHE TO DISSIPATE AND TRENDS SHOW
A SLIGHT INCREASE IN INTENSITY THESE LAST COUPLE OF HOURS. AS SUCH
WILL TWEAK POPS ONCE AGAIN: TO SLIGHTLY LOWER THEM FOR THE NRN ZNS
AND INCREASE CENTRAL/SOUTH (WHERE THEY HAVE NOT ALREADY BEEN MAXED
OUT). HAVE ADDED A MENTION OF PATCHY FOG FOR THE NRN ZONES AS WELL.
FCST FOR THE REMAINDER OF THE OVERNIGHT HOURS WILL CONTINUE TO RUN
ON THE COMPLICATED SIDE. PER LATEST WV IMAGERY LOOPS...WE ARE WAT-
CHING A RATHER WELL-DEFINED S/W MAKING SOME REALLY GOOD HEADWAY IN
THIS DIRECTION. EXTRAPOLATED TIMING PUTS THIS FEATURE IN/AROUND SE
TX IN/AROUND 9-10Z. AND SO...GIVEN THE DECENT SHEAR STILL IN PLACE
ALONG WITH INSTABILITIES AND THE QUASI-STATIONARY FRONT HANGING A-
BOUT...WILL ALSO INCLUDE THE MENTION OF SEVERE FOR THE REST OF THE
OVERNIGHT HOURS AREAWIDE. CURRENT PROJECTIONS FOR ADDITIONAL RAINS
OVERNIGHT (MAINLY IN THE VICINITY OF THE WARM FRONT) ARE: 1-3 AVG
AND 3-5 ISOLATED. UNFORTUNATELY RELIEF MAY NOT BE FORTHCOMING FOR
THE NEXT 24H IF THE CURRENT FCSTS PAN OUT. 41

&&
.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20 TO 60 NM OUT.
FLOOD WATCH HGX CWA THROUGH 6 AM TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 65 73 52 60 37 / 100  80 30 05 00
HOUSTON (IAH)         67 77 53 62 38 /  90  80 70 05 00
GALVESTON (GLS)       72 79 62 64 48 /  40  80 90 05 00

&&
Hazardous weather outlook, Nov 22, 5:10 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 PM CST MON NOV 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
510 PM CST MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
...A FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY...
...TORNADO WATCH IN EFFECT UNTIL 7 PM TONIGHT...

A STATIONARY FRONT OVER INLAND PORTIONS OF SOUTHEAST TEXAS HAS BECOME
THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH WIDESPREAD
HEAVY RAINS THIS AFTERNOON. WITH THE FRONT NOT EXPECTED TO MOVE MUCH
THE NEXT FEW HOURS...THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY
RAINS WILL CONTINUE TONIGHT FOR LOCATIONS MAINLY NORTH OF A LINE FROM
EDNA TO LIBERTY.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. ISOLATED
TORNADOES WILL BE THE PRIMARY THREAT. THIS THREAT FOR STRONG TO SEVERE
STORMS EXISTS THROUGH TUESDAY EVENING.

HEAVY RAINFALL WILL BE POSSIBLE TONIGHT AS STORMS DEVELOP AND MOVE
NORTHEAST OF THE FRONTAL BOUNDARY. THE TRAINING OF THESE STORMS WILL
LEAD TO GREATER ACCUMULATIONS. SO FAR TODAY...RADAR HAS BEEN
ESTIMATING UPWARDS OF 6 TO 10 INCHES OF RAIN. ADDITIONAL RAINFALL
ACCUMULATIONS OF AROUND 1 TO 2 INCHES SHOULD BE COMMONPLACE NORTH OF
THE INTERSTATE 10 CORRIDOR...ISOLATED TOTALS OF 3 TO 4 INCHES MAY BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ON TUESDAY...A COLD FRONT WILL SWEEP THROUGH THE AREA DURING THE
AFTERNOON. THIS FEATURE WILL BE COLLIDING WITH ABUNDANT GULF MOISTURE
AS A POWERFUL UPPER LEVEL DISTURBANCE ALONG WITH STRONGER SOUTHERLY
WINDS COINCIDE WITH THE FRONTAL PASSAGE. A MODERATE RISK OF SEVERE
THUNDERSTORMS WILL EXIST FOR MUCH OF THE DAY. THE PRIMARY THREAT WILL
BE TORNADOES BUT SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS
WELL. THE THREAT OF TORNADOES WILL BEGIN AROUND 4 AM NEAR THE COAST
AND WILL EXPAND NORTH THROUGH THE HOUSTON METRO AREA BY 9 AM...AND MAY
REACH AREAS AS FAR NORTH AS HUNTSVILLE AND LIVINGSTON BY LATE MORNING.
IN ADDITION...HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS AND MAY LEAD
TO MORE FLOODING. RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AND WILL LIKELY BE REQUIRED
ON TUESDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:13 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 22, 8:15 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 22, 10:22 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 23, 1:14 AM CSTFlash Flood WarningHGXFort Bend, Harris2 hr
Nov 23, 8:15 AM CSTSpecial Marine WarningHGX60 min
Nov 23, 9:26 AM CSTSpecial Marine WarningHGX64 min
Nov 23, 9:52 AM CSTSevere Thunderstorm WarningHGXGalveston38 min
Nov 23, 10:24 AM CSTSpecial Marine WarningHGX96 min
Nov 23, 11:19 AM CSTTornado WarningHGXChambers, Galveston26 min
Nov 23, 12:24 PM CSTSevere Thunderstorm WarningHGXBrazos36 min
Nov 23, 12:46 PM CSTSevere Thunderstorm WarningHGXMadison59 min
Nov 23, 1:00 PM CSTSevere Thunderstorm WarningHGXBrazos30 min
Nov 23, 1:07 PM CSTTornado WarningHGXMontgomery, San Jacinto38 min
Nov 23, 1:24 PM CSTSevere Thunderstorm WarningHGXHouston51 min
Nov 23, 1:46 PM CSTTornado WarningHGXAustin, Polk, San Jacinto, Washington44 min
Nov 23, 1:53 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 1:56 PM CSTSevere Thunderstorm WarningHGXBrazos49 min
Nov 23, 2:23 PM CSTSevere Thunderstorm WarningHGXHouston37 min
Nov 23, 2:35 PM CSTSevere Thunderstorm WarningHGXWashington40 min
Nov 23, 2:37 PM CSTTornado WarningHGXChambers, Harris, Liberty38 min
Nov 23, 2:44 PM CSTSevere Thunderstorm WarningHGXGrimes46 min
Nov 23, 2:46 PM CSTTornado WarningHGXTrinity29 min
Nov 23, 2:49 PM CSTTornado WarningHGXWashington26 min
Nov 23, 2:56 PM CSTTornado WarningHGXWaller34 min
Nov 23, 3:02 PM CSTFlash Flood WarningHGXWashington3 hr
Nov 23, 3:02 PM CSTTornado WarningHGXGrimes43 min
Nov 23, 3:13 PM CSTTornado WarningHGXMontgomery, Walker47 min
Nov 23, 3:14 PM CSTTornado WarningHGXTrinity31 min
Nov 23, 3:15 PM CSTTornado WarningHGXLiberty15 min
Nov 23, 3:17 PM CSTFlash Flood WarningHGXGrimes, Montgomery, Walker3 hr
Nov 23, 3:24 PM CSTTornado WarningHGXHarris, Liberty51 min
Nov 23, 3:44 PM CSTSevere Thunderstorm WarningHGXPolk46 min
Nov 23, 3:58 PM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker62 min
Nov 23, 3:59 PM CSTTornado WarningHGXHarris, Montgomery31 min
Nov 23, 4:21 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 4:31 PM CSTTornado WarningHGXLiberty44 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.